From Tonawanda, New York, USA:
My daughter's boyfriend recently spent the night at our home. At 10:00 pm, his blood sugar was 42 mg/dl [2.3 mmol/L], and he then took his insulin injection. I wasn't comfortable with the low sugar, so I asked him to eat something. He ate a cheese sandwich and drank a glass of orange juice, and at 2:30 am, he had a seizure, so we called the paramedics. When they took his blood sugar, he was at 37 mg/dl [2.1 mmol/L]. Should he have taken his insulin when his sugar was at 42 mg/dl [2.3 mmol/L]? I spoke to his mom, and she is going to speak to his doctor at his next appointment. I'm somewhat nervous when he comes over now, since I'm not very educated on diabetes.
He should have treated the low blood sugar by eating some carbohydrates. Whether he should have taken insulin at the time depends on what type of insulin he actually took. He should not have taken a short acting insulin such as Humalog, NovoLog, or Regular. If he was taking his regularly-scheduled dose of a long-acting insulin such as Lantus (insulin glargine) or Ultralente, then he likely chose correctly and took his scheduled dose. Please see hypoglycemia.
[Editor's comment: In addition, your daughter's boyfriend should have continued to monitor frequently (every hour or two) throughout the night. SS]
Original posting 4 Nov 2002
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.